Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 33, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at May 20, 2004, 8:14 PM CDT for Racine County, Wisconsin. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2004, 8:14 PM CDT (01:14 UTC)
- Expired
- May 20, 2004, 8:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Racine County, WI
The radar
The Milwaukee radar (KMKX), 59 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 8:22 PM CDT | HAIL 1 | 1 W Racine, WI | |
| May 20, 8:23 PM CDT | HAIL 1.75 | 1 Se Elmwood Park, WI | ON LAKESHORE...JUST NORTH OF THE RACINE/KENOSHA COUNTY LINE ON HWY 32. |
| May 20, 8:36 PM CDT | HAIL 1.75 | 1 W Racine, WI | |
| May 20, 8:36 PM CDT | HAIL 2 | 1 W Racine, WI | MEASURED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 3:35 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 758 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
557
WUUS53 KMKX 210114
SVRMKX
WIC101-210145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
814 PM CDT THU MAY 20 2004
THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN RACINE COUNTY IN SOUTHEAST WISCONSIN
* UNTIL 845 PM CDT
* AT 814 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS LOCATED OVER UNION GROVE...MOVING EAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
STURTEVANT BY 825 PM CDT.
RACINE BY 835 PM CDT.
WIND POINT BY 840 PM CDT.
THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
HAIL. SEEK SHELTER IMMEDIATELY
LAT...LON 4267 8777 4267 8811 4276 8812 4277 8792
4279 8777
$$
REMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:00 PM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, May 20, 2:00 PM CDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 200 PM CDT THU MAY 20 2004 .DISCUSSION...FORECAST FOCUS ON POTENTIAL HEAVY RAINFALL AND SEVERE WEATHER EVENT THROUGH THE WEEKEND...MAIN CHALLENGE IS TIMING. SOUTHERN WISCONSIN WILL REMAIN UNDER FAST MOVING WEST-SOUTHWESTERLY FLOW THROUGH THE WEEKEND WITH EMBEDDED SHORT WAVES ROTATING THROUGH THE WESTERN GREAT LAKES. WEAK COLD FRONT THURSDAY AFTERNOON MOVING SOUTHEAST WILL SLOW AND BECOME STATIONARY ALONG THE WISCONSIN- ILLINOIS THIS EVENING. THE POSITIONING OF THIS FRONT WITH STRONG UPPER JET TO THE NORTH AND NORTHEAST/UPPER DIVERGENCE...COPIOUS MOISTURE AND INSTABILITY...LOW LEVEL JET OF 50+ KNOTS NOSING INTO FRONT/LOW LEVEL CONVERGENCE...ALL INGREDIENTS IN PLACE FOR LONG LASTING HEAVY RAINFALL AND/OR SEVERE WEATHER SCENARIO THROUGH SUNDAY. BUT PROBLEM WILL BE TIMING OF SYNOPTIC/MESOSCALE FEATURES...SO HARD TO PIN DOWN BOTH THE SPATIAL AND TEMPORAL EXTENT OF RAINFALL AND SEVERE WEATHER. BEST INFORMATION POINTS TOWARDS FRIDAY AFTERNOON AND NIGHT AND AGAIN SATURDAY NIGHT AND EARLY SUNDAY...ALL DEPENDENT ON FRONTAL POSITION AND TIMING/STRENGTH OF LOW LEVEL JET. GENERALLY FOLLOWED DGEX DAYS 4-7 AND MIX OF GFS/ETA FOR DAYS 1-3. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE. EISE
Hazardous weather outlook, May 20, 8:30 AM CDT, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 830 AM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-211027- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 830 AM CDT THU MAY 20 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS ALL OF SOUTHERN WISCONSIN. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AND AGAIN SATURDAY. DAMAGING THUNDERSTORM WINDS...LARGE HAIL AND LOCALLY HEAVY RAIN ARE POSSIBLE. THE ATMOSPHERE WILL BE VERY MOIST AND UNSTABLE. LOCALLY HEAVY RAIN FALLING OVER SATURATED GROUND WILL LEAD TO POTENTIAL FLOODING CONDITIONS. THERE WILL BE A CHANCE OF THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND AGAIN TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT. EISE
In the hours before
Special weather statement, May 20, 6:04 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 604 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202341- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 604 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... A SEVERE THUNDERSTORM HAS RAPIDLY DEVELOPED ALONG THE WISCONSIN AND ILLINOIS BORDER OF GREEN COUNTY. IT IS MOVING EAST AT 20 MPH AND MAY AFFECT THE CITY OF CLARNO BEFORE 620 PM. IF THE STORM HOLDS TOGETHER IT WILL REACH FAR SOUTHWEST ROCK COUNTY BY 630 PM. THE REST OF SOUTHERN WISCONSIN HAS QUIET SKIES AT THIS TIME.
Special weather statement, May 20, 6:11 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 611 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-202341- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 611 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... SEVERE THUNDERSTORM ACTIVITY WAS DEVELOPING RAPIDLY ALONG THE WISCONSIN ILLINOIS BORDER EARLY THIS EVENING. THE STORMS ARE MOVING EAST AT ABOUT 25 MPH. THUNDERSTORMS ARE EXPECTED TO MOVE FROM SOUTHERN GREEN COUNTY NEAR CLARNO AND SOUTH OF JUDA...EAST INTO SOUTH CENTRAL ROCK COUNTY NEAR NEWARK AND BELOIT BY 715 PM. PEOPLE IN FAR SOUTHERN WISCONSIN SHOULD BE PREPARED FOR DANGEROUS THUNDERSTORMS. THESE STORMS WILL PRODUCE TORRENTIAL RAINFALL WITH AN INCH OR MORE POSSIBLE IN A VERY SHORT TIME. LARGE HAIL AND WINDS TO 60 MPH ARE POSSIBLE AS WELL.
Special weather statement, May 20, 6:38 PM CDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 638 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-210014- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 638 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FAR SOUTHERN WISCONSIN UNTIL 10 PM CDT... A STRONG THUNDERSTORM CONTINUES TO ROLL ALONG THE WISCONSIN ILLINOIS BORDER NEAR FAR SOUTHEAST GREEN COUNTY. THE THUNDERSTORM THAT PROMPTED A WARNING FOR GREEN COUNTY IS BEGINNING TO DIMINISH IN INTENSITY AND DRIFT SLIGHTLY SOUTHEAST INTO ILLINIOS. OTHER STORMS ARE DEVELOPING IN FAR SOUTHERN ROCK COUNTY BETWEEN NEWARK AND BELOIT AND MAY PRODUCE HAIL...STRONG WINDS AND TORRENTIAL RAINFALL AS IT MOVES THROUGH. MORE STRONG THUNDERSTORMS ARE POSSIBLE ACROSS FAR SOUTHEAST WISCONSIN FOR THE NEXT HOUR OR SO...ESPECIALLY IN SOUTHERN ROCK...WALWORTH AND KENOSHA COUNTIES. PEOPLE IN THIS AREA SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS.
Special weather statement, May 20, 7:10 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 710 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-210044- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 710 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FOR KENOSHA...RACINE AND WALWORTH COUNTIES CONTINUES UNTIL 10 PM CDT... A LINE OF STRONG TO SEVERE THUNDERSTORMS STRETCHES FROM SOUTHERN WALWORTH COUNTY NEAR NEWARK...EAST ALONG THE KENOSHA AND RACINE COUNTY LINE NEAR ELWOOD PARK ALONG THE LAKE. THE STORMS WERE MOVING EAST AT 30 MPH. PEOPLE IN THIS AREA SHOULD BE ALERT TO THESE DANGEROUS STORMS UNTIL THEY EXIT THE AREA BY AROUND 8 PM CDT. THESE STORMS MAY PRODUCE LARGE HAIL AND TORRENTIAL RAINFALL. FLOODING OF LOW LYING AREAS IS POSSIBLE. THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR MILWAUKEE...JEFFERSON...WAUKESHA...LAFAYETTE...GREEN AND ROCK COUNTIES. DAVIS
Local storm report, May 20, 7:43 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
743 PM CDT THU MAY 20 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL SALEM 42.55N 88.11W
05/20/2004 1.00 INCH KENOSHA WI TRAINED SPOTTER
0735 PM HAIL SALEM 42.55N 88.11W
05/20/2004 1.00 INCH KENOSHA WI FIRE DEPT/RESCUE
1 INCH HAIL ON HWY 83 IN SALEM...SOUTH OF HWY 50.
&&
WOODSpecial weather statement, May 20, 7:55 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 755 PM CDT THU MAY 20 2004 WIZ046-047-051-052-056>060-062>072-210130- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 755 PM CDT THU MAY 20 2004 ...SEVERE THUNDERSTORM WATCH FOR KENOSHA...RACINE AND WALWORTH COUNTIES CONTINUES UNTIL 10 PM CDT... STRONG TO SEVERE THUNDERSTORMS CONTINUE ACROSS KENOSHA AND SOUTHERN WALWORTH COUNTIES. THESE STORMS ARE MOVING EAST AT 30 MPH. AFTER THE STORMS EXIT TO THE SOUTH BY 830 OR 9 PM CDT...SOUTHERN WISCONSIN SHOULD BE RELATIVELY QUIET AT LEAST INTO THE EARLY MORNING HOURS. THESE STORMS ARE PRODUCING TORRENTIAL RAINFALL AND LARGE HAIL. SOME FLOODING OF URBAN AREAS HAS BEEN REPORTED IN THE CITY OF PADDOCK LAKE AND 1 INCH HAIL WAS REPORTED IN SALEM. DAVIS
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 20, 7:11 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 20, 7:26 PM CDT | Special Marine Warning | MKX | 64 min | |
| May 20, 7:57 PM CDT | Flash Flood Warning | MKX | Kenosha | 2 hr |
| May 20, 8:02 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 28 min |
| May 20, 8:23 PM CDT | Flash Flood Warning | MKX | Racine | 97 min |
| May 20, 8:26 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 49 min |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:23 AM CDT | Special Marine Warning | MKX | 112 min | |
| May 21, 8:51 AM CDT | Severe Thunderstorm Warning | MKX | Rock, Walworth | 39 min |
| May 21, 9:05 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Milwaukee, Racine | 25 min |
| May 21, 9:29 AM CDT | Severe Thunderstorm Warning | MKX | Kenosha, Racine | 31 min |
| May 21, 3:16 PM CDT | Severe Thunderstorm Warning | MKX | Sauk | 29 min |
| May 21, 3:41 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane | 49 min |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 5:15 PM CDT | Special Marine Warning | MKX | 2 hr | |
| May 21, 6:17 PM CDT | Flash Flood Warning | MKX | Kenosha, Racine, Walworth | 4 hr |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.